Alert archive / California / Wind Advisories in 2013

Wind Advisory 7, NWS Los Angeles, CA

January 20, 2013Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Jan 20, 2013, 8:25 PM PST for Los Angeles County, California. It took effect at Jan 21, 2013, 12:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2013, 8:25 PM PST (04:25 UTC)
In effect from
Jan 21, 2013, 12:00 AM PST
Expired
Jan 21, 2013, 12:00 PM PST
In force
12 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2013-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2013-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4763 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WWUS76 KLOX 210425
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
825 PM PST SUN JAN 20 2013

...GUSTY SANTA ANA WINDS TO INCREASE ONCE AGAIN TONIGHT ACROSS
PORTIONS OF LOS ANGELES AND VENTURA COUNTIES...

.AN OFFSHORE SURFACE PRESSURE GRADIENT WILL TIGHTEN AGAIN TONIGHT
AND BRING GUSTY SANTA WINDS TO PORTIONS OF LOS ANGELES AND VENTURA
COUNTIES.

CAZ046-053-054-088-211230-
/O.NEW.KLOX.WI.Y.0007.130121T0800Z-130121T2000Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
SANTA CLARITA VALLEY-
INCLUDING THE CITIES OF...TOPANGA...LOCKWOOD VALLEY...
MOUNT PINOS...ACTON...MOUNT WILSON...SANDBERG...SANTA CLARITA...
NEWHALL...VALENCIA
825 PM PST SUN JAN 20 2013

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
PST MONDAY.

* WINDS/TIMING...AREAS OF NORTHEAST WINDS WILL INCREASE TO 20 TO
  30 MPH WITH GUSTS TO 45 MPH...AND CONTINUE THROUGH MID-DAY
  MONDAY. LOCAL GUSTS UP TO 50 MPH ARE POSSIBLE IN SOME FOOTHILL
  AND MOUNTAIN LOCATIONS.

* IMPACTS...STRONG AND GUSTY WINDS CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES.
  THERE COULD BE BROKEN TREE LIMBS ACROSS THE ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ040-044-045-547-211230-
/O.NEW.KLOX.WI.Y.0007.130121T0800Z-130121T2000Z/
VENTURA COUNTY COAST-VENTURA COUNTY INTERIOR VALLEYS-
VENTURA COUNTY COASTAL VALLEYS-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING THE CITIES OF...VENTURA...OXNARD...CAMARILLO...
SANTA PAULA...FILLMORE...OJAI...PIRU...THOUSAND OAKS...
NEWBURY PARK...MOORPARK...SIMI VALLEY...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY
825 PM PST SUN JAN 20 2013

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
PST MONDAY.

* WINDS/TIMING...AREAS OF NORTHEAST WINDS WILL INCREASE TO 15 TO 30 MPH
  WITH GUSTS TO BETWEEN 35 AND 40 MPH...AND CONTINUE THROUGH MID-
  DAY MONDAY. LOCAL GUSTS UP TO 45 MPH ARE POSSIBLE IN THE
  FOOTHILLS.

* IMPACTS...STRONG AND GUSTY WINDS CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES.
  THERE COULD BE BROKEN TREE LIMBS ACROSS THE ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HALL
2 follow-up statements
694 
WWUS76 KLOX 211227
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
427 AM PST MON JAN 21 2013

...GUSTY SANTA ANA WINDS TO INCREASE THIS MORNING ACROSS
PORTIONS OF LOS ANGELES AND VENTURA COUNTIES...

.OFFSHORE FLOW WILL CONTINUE TO BRING PERIODS OF GUSTY WINDS
ACROSS THE WIND PRONE AREAS OF LOS ANGELES AND VENTURA COUNTIES
THIS MORNING.

CAZ046-053-054-088-212000-
/O.CON.KLOX.WI.Y.0007.000000T0000Z-130121T2000Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
SANTA CLARITA VALLEY-
INCLUDING THE CITIES OF...TOPANGA...LOCKWOOD VALLEY...
MOUNT PINOS...ACTON...MOUNT WILSON...SANDBERG...SANTA CLARITA...
NEWHALL...VALENCIA
427 AM PST MON JAN 21 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WINDS/TIMING...AREAS OF NORTHEAST WINDS WILL INCREASE TO 20 TO 
  30 MPH WITH GUSTS TO 45 MPH...AND CONTINUE THROUGH MID-DAY 
  TODAY. LOCAL GUSTS UP TO 50 MPH ARE POSSIBLE IN SOME FOOTHILL 
  AND MOUNTAIN LOCATIONS.

* IMPACTS...STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES. THERE COULD 
  BE BROKEN TREE LIMBS ACROSS THE ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ040-044-045-547-212000-
/O.CON.KLOX.WI.Y.0007.000000T0000Z-130121T2000Z/
VENTURA COUNTY COAST-VENTURA COUNTY INTERIOR VALLEYS-
VENTURA COUNTY COASTAL VALLEYS-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING THE CITIES OF...VENTURA...OXNARD...CAMARILLO...
SANTA PAULA...FILLMORE...OJAI...PIRU...THOUSAND OAKS...
NEWBURY PARK...MOORPARK...SIMI VALLEY...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY
427 AM PST MON JAN 21 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WINDS/TIMING...AREAS OF NORTHEAST WINDS WILL INCREASE TO 15 TO
  30 MPH WITH GUSTS TO BETWEEN 35 AND 40 MPH...AND CONTINUE
  THROUGH MID-DAY TODAY. LOCAL GUSTS UP TO 45 MPH ARE POSSIBLE IN
  THE FOOTHILLS.

* IMPACTS...STRONG AND GUSTY WINDS CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR DRIVERS OF HIGH PROFILE VEHICLES. THERE COULD 
  BE BROKEN TREE LIMBS ACROSS THE ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CK
703 
WWUS76 KLOX 212005
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1205 PM PST MON JAN 21 2013

...WIND ADVISORY HAS EXPIRED...

CAZ040-044>046-053-054-088-547-212115-
/O.EXP.KLOX.WI.Y.0007.000000T0000Z-130121T2000Z/
VENTURA COUNTY COAST-VENTURA COUNTY INTERIOR VALLEYS-
VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING THE CITIES OF...VENTURA...OXNARD...CAMARILLO...
SANTA PAULA...FILLMORE...OJAI...PIRU...THOUSAND OAKS...
NEWBURY PARK...MOORPARK...SIMI VALLEY...TOPANGA...
LOCKWOOD VALLEY...MOUNT PINOS...ACTON...MOUNT WILSON...SANDBERG...
SANTA CLARITA...NEWHALL...VALENCIA...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY
1205 PM PST MON JAN 21 2013

...WIND ADVISORY HAS EXPIRED...

OFFSHORE WINDS WILL CONTINUE TO SLOWLY SUBSIDE THIS AFTERNOON...ALLOWING
FOR THE EXPIRATION OF THE WIND ADVISORY. HOWEVER...BREEZY CONDITIONS
WITH LOCAL GUSTS TO 35 MPH CAN BE EXPECTED FOR THE NEXT FEW HOURS.


$$

GOMBERG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 20, 4:29 PM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 20, 4:29 PM PST, 3 hours 56 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
429 PM PST SUN JAN 20 2013

UPDATED AVIATION SECTION

.SYNOPSIS...
HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL CONTINUE TO PRODUCE CLEAR
SKIES AND UNSEASONABLY WARM DAY TIME TEMPERATURES THROUGH TUESDAY.
AN INCREASE IN CLOUDS AND SLIGHTLY COOLER WEATHER IS POSSIBLE BY MID
TO LATE WEEK AS LOW PRESSURE DEVELOPS TO THE SOUTHWEST. HOWEVER
TEMPERATURES WILL LIKELY REMAIN SLIGHTLY ABOVE NORMAL.

&&

.SHORT TERM (TODAY-TUE)...
WARM TEMPERATURES AND LOCALLY BREEZY WINDS.  ANOTHER MILD WINTER DAY
IN SOUTHWESTERN CALIFORNIA.  HARD TO COME UP WITH BETTER WEEKEND
WEATHER FOR GETTING OUTDOORS.  WINDS HAVE BEEN LOCALLY BREEZY IN THE
VENTURA COASTAL PLAIN AND IN THE SANTA CLARITA AND WESTERN SAN
FERNANDO VALLEYS OF LOS ANGELES COUNTY.  SHOULD BE PEAKING ABOUT NOW
BEFORE DROPPING OFF OVERNIGHT.

PRESSURE GRADIENTS LAX-DAG TOPPED OUT AT -5.3 TODAY AND PROJECTIONS
ARE FOR -5.7/-5.8 TOMORROW.  THEREFORE WINDS SHOULD BE A BIT HIGHER
TOMORROW AND LOCALLY NIP THE BOTTOM OF WIND ADVISORY CRITERIA BUT
DECIDED NOT TO ISSUE AN ADVISORY JUST YET.  AM STILL FIGURING OUT
THE AFTERNOON WIND PEAKS AND HOW THEY RELATE TO PGRADS AND TGRADS
AND THIS MAY BE A CASE WHERE THE THERMAL PACKING HOLDS MORE SWAY IN
HOW THEY DEVELOP.  WE WILL SEE THE RESULTS TOMORROW.  MEANWHILE AN
ADVISORY MAY BE NEEDED FOR LOS ANGELES COUNTY SANTA CLARITA VALLEY
IN PARTICULAR.

OTHERWISE TEMPS WILL CHANGE LITTLE DURING THE NEXT FEW DAYS AND
CHANCES OF PRECIP ARE NIL.

.LONG TERM (WED-SAT)...
TEMPERATURES SHOULD COOL A BIT WITH THE PASSAGE OF A TROUGH TO THE
NORTH OF THE AREA MID-WEEK.  IF IT DROPS FAR ENOUGH SOUTH WE COULD
GET A THE ONSHORE FLOW MOVING A BIT BUT NOT READY TO GO WITH THAT
JUST YET.

FORECAST FOR PRECIPITATION TOWARD THE END OF THE WEEK AND INTO THE
WEEKEND STILL MURKY.  SLIGHT CHANCE TO CHANCE REMAINS THE OFFICIAL
FORECAST THOUGH AS WE GET CLOSER IN TIME THE VARIATION COULD SWING
EITHER WAY... NOTHING TO A GULLY WASHER.  MUCH DEPENDS ON THE TRACK
OF THE LOW OFF THE SOUTHERN CALIFORNIA COAST AND WHETHER IT PULLS IN
A MOISTURE STREAM WITH IT AS IT MOVES ONSHORE.  STILL A CHANCE IT
COULD WASHOUT THOUGH.  ODDS ARE BEST THAT THE SERVICE AREA GETS
SOMETHING AND THAT THE VENTURA AND LOS ANGELES COUNTIES GET THE
BETTER OF THE PRECIP AMOUNTS.  MOST LIKELY THE VIEW WILL NOT CLEAR
UP UNTIL AFTER WE SEE HOW THE TROUGH MOVING ACROSS NORTHERN
CALIFORNIA MOVES THROUGH DURING MID-WEEK.

&&

.AVIATION...21/0029Z.

VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD EXCEPT FOR A
CHANCE OF LIFR TO IFR CONDITIONS AT KPRB BETWEEN 10Z AND 18Z. THERE
IS A CHANCE OF MODERATE TO OCCASIONALLY STRONG LOW-LEVEL WIND SHEAR
AT KOXR AND KVNY.

KLAX...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. ANY EAST
WINDS SHOULD REMAIN LESS THAN 7 KNOTS.

KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD WITH NO
WIND ISSUES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...KJ
AVIATION...WF
SYNOPSIS...DS

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 20, 6:00 AM PST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 20 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-211400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN JAN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

LOCALLY GUSTY WINDS AND VERY LOW RELATIVE HUMIDITIES WILL MAKE FOR
HEIGHTENED FIRE DANGER TODAY AND TONIGHT...ESPECIALLY ACROSS LOS
ANGELES AND VENTURA COUNTIES.

HIGH SURF IS EXPECTED ACROSS CENTRAL COAST BEACHES TODAY AND
TONIGHT...WITH ELEVATED SURF ON THE BEACHES OF VENTURA AND LOS
ANGELES COUNTIES.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREAS BEACHES TODAY
AND TONIGHT.

THERE WILL BE LOCAL FROST ON THE CENTRAL COAST AWAY FROM THE BEACHES
AND IN THE OJAI VALLEY EARLY THIS MORNING AND AGAIN LATE TONIGHT.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE WILL BE LOCAL FROST ON THE CENTRAL COAST AWAY FROM THE BEACHES
AND IN THE OJAI VALLEY EARLY MONDAY MORNING.

GUSTY WINDS WILL AFFECT PORTIONS OF LOS ANGELES AND VENTURA COUNTIES
MONDAY MORNING AND MONDAY AFTERNOON...WITH LESS IN THE WAY OF WINDS
LATE MONDAY NIGHT AND TUESDAY MORNING. THE COMBINATIONS OF VERY LOW
RELATIVE HUMIDITIES AND GUSTY WINDS MAKE FOR HEIGHTENED FIRE DANGER
MONDAY THROUGH TUESDAY...ESPECIALLY ACROSS LOS ANGELES AND
VENTURA COUNTIES.

HIGH SURF IS EXPECTED ACROSS CENTRAL COAST BEACHES MONDAY
THROUGH MONDAY EVENING...WITH ELEVATED SURF ON THE BEACHES OF
VENTURA AND LOS ANGELES COUNTIES

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREAS BEACHES TODAY
AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.